Ice Storm, Kent
- When
- January 2, 5:00 AM CST to 10:00 PM CST
- Where
- Kent forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.181, -100.778 (the zone’s center; the record gives no point)
Following occasional light snow and freezing drizzle on New Year's Day (only trace accumulations), a potent storm system approached the region on January 2nd from southern New Mexico before exiting the Rolling Plains on January 3rd. Ahead of this storm, an influx of moisture and lift bolstered wintry precipitation throughout the region on the 2nd.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following occasional light snow and freezing drizzle on New Year's Day (only trace accumulations), a potent storm system approached the region on January 2nd from southern New Mexico before exiting the Rolling Plains on January 3rd. Ahead of this storm, an influx of moisture and lift bolstered wintry precipitation throughout the region on the 2nd. This precipitation fell mainly in the form of freezing rain in the Rolling Plains, snow in the far western South Plains and southwest Texas Panhandle, with a combination of freezing rain, sleet and snow in between. As the storm system passed overhead on the night of the 2nd, snow became the dominant precipitation type before ending by the morning of the 3rd. The greatest swath of snow between four and nine inches deep fell across the far southwest Texas Panhandle. Locations in the far southeast Texas Panhandle, including Childress (Childress County), were spared the impacts of this winter storm as precipitation there was simply too light and brief in duration.
The worst impacts by far were dealt to portions of the southeast South Plains into the Rolling Plains where freezing rain produced ice between 1/4 and 1/2 inch thick. In addition to downing some trees and limbs, the ice damaged about 100 miles in total of power lines and caused numerous power outages. The heaviest swath of ice fell in an area from Tahoka (Lynn County) east to Post (Garza County) and Clairemont (Kent County) where Highway 380 was closed for about eight hours until utility crews could fully remove all downed power lines. At the height of the storm, Lyntegar Electric COOP reported 10,117 customers without power across the far southern South Plains. Fortunately, most roads in the Rolling Plains remained wet due to ground temperatures hovering just above freezing, but colder temperatures farther west and northwest created such hazardous conditions that regional travel became nearly impossible at times; especially on US Highway 84 from near Progress (Bailey County) to Farwell (Parmer County) where several inches of wet snow accumulated. This stretch of roadway remained hard-packed in snow and ice until the afternoon of the 5th when temperatures finally warmed above freezing. Hundreds of mostly minor vehicle accidents occurred as some holiday travelers dared the elements, but fortunately no serious injuries or fatalities were reported. There is no monetary estimate at this time of the combined economic, property and utility losses suffered by this storm.
Below is a list of locations that observed winter weather warning criteria accumulations of snow or ice:
Rhea (Parmer County) - 9 inches of snow|Friona and Farwell (Parmer County) - 6 inches of snow|10 SW Dimmitt (Castro County) - 5 inches of snow|Progress (Bailey County) - 4 inches of snow|Lubbock Airport (Lubbock County) - 0.26 inches of freezing rain|Paducah (Cottle County) - 0.25 inches of freezing rain|Post (Garza County) - 0.50 inches of freezing rain|10W Clairemont (Kent County) - 0.50 inches of freezing rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 2, 12:00 AM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1200 AM CST FRI JAN 2 2015 .AVIATION... UNPLEASANT FLYING CONDITIONS WILL BE LIKELY THROUGH THE TAF PERIOD. AS LOW LEVEL MOISTURE INCREASES OVER THE REGION EARLY FRIDAY MORNING...AREAS OF FZDZ AND POSSIBLY FZFG MAY DEVELOP AT KLBB AND KPVW. THE APPROACH OF A STRONG UPPER LEVEL STORM SYSTEM WILL BRING CHANCES OF A WINTRY MIX OF PRECIPITATION TO ALL TAF SITES. BY LATE MORNING OR THE EARLY AFTERNOON...PRECIPITATION IS EXPECTED TO BEGIN WITH FZRA DOMINATING. SOME SN AND IP COULD ALSO MIX IN. FURTHERMORE...THUNDER MAY ACCOMPANY THE WINTRY PRECIPITATION ON FRIDAY AFTERNOON. BY LATE FRIDAY NIGHT...PRECIPITATION IS EXPECTED TO BECOME DOMINATED BY SNOW THAN FZRA AS THE ATMOSPHERE COOLS. && PREV DISCUSSION... /ISSUED 355 PM CST THU JAN 1 2015/ SHORT TERM... COLD UPPER LOW OVER CENTRAL ARIZONA WILL DIG SOUTHEAST INTO SOUTHERN ROCKIES THROUGH FRIDAY WITH BACKING MID AND UPPER FLOW ACROSS THE TEXAS SOUTH PLAINS. SOLUTIONS TODAY HAVE TRENDED SLIGHTLY SLOWER... FURTHER SOUTH...AND A BIT MORE ORGANIZED. GENERALLY GOOD AGREEMENT THAT A SWATH OF MODERATE TO HEAVY FREEZING RAIN WILL LIFT INTO THE SOUTHERN PART OF THE ROLLING PLAINS CLOSE TO DAYBREAK FRIDAY WITH POTENTIAL TOTAL RAIN AMOUNTS OF ABOUT A QUARTER OF AN INCH BY 18Z...AND ANOTHER QUARTER INCH BY 00Z. THIS IS SUPPORTED AS WELL BY THE NCEP WINTER WEATHER ACCUMULATIONS FORECAST AND IS GOOD REASON FOR A WINTER STORM WATCH STARTING AT 12Z FRIDAY. THE EARLY AFTERNOON TRENDS ALSO LIFT MORE PRECIPITATION FURTHER WEST INTO CENTRAL AND EASTERN SOUTH PLAINS BY FRIDAY AFTERNOON THOUGH PHASE IS LESS CERTAIN IF FREEZING RAIN...SLEET...OR SNOW WILL BE MORE FAVORED. AT THE SURFACE WE EXPECT A LOW TO DEEPEN OVER NORTHERN MEXICO TO OUR SOUTHWEST WITH A SHIFT IN WIND COMPONENTS TO THE NORTHEAST DRAWING COLDER AIR BACK SOUTHWARD BEFORE DAYBREAK FRIDAY. THIS PASSAGE ALSO MAY BE ACCOMPANIED BY RICHER SURFACE SATURATION AND THE DE FACTO FRONTAL LIFT MAY LEAD TO FREEZING DRIZZLE OR EVEN THICK ENOUGH FOG TO DEPOSIT RIME AND ICE ON ROADS AND OTHER SURFACES. ITS POSSIBLE THEN THAT WINTER HIGHLIGHTS WILL BE NEEDED FOR AREAS ON THE CAPROCK BY LATE TONIGHT THOUGH IT INITIALLY SEEMS TO FAVOR MORE ADVISORY LEVEL POTENTIAL THIS AREA. BUT BY FRIDAY AFTERNOON WITH THE FURTHER BACKING FLOW ALOFT WE WOULD EXPECT HEAVIER BANDS TO BE IN THE VICINITY AND THUS JUSTIFIES A WINTER STORM WATCH STARTING AT 18Z FRIDAY...THOUGH THE BULK OF HEAVY SNOW MAY NOT OCCUR UNTIL EVENING OR OVERNIGHT TIME FRAME FRIDAY NIGHT. ANYWAY...IT APPEARS A GOOD BET TO US FOR SOME FORM OR A VARIETY OF FORMS OF MODERATE TO HIGH IMPACT WINTER ELEMENTS...RAMPING UP MORE SOLIDLY BY LATE ON FRIDAY. RMCQUEEN LONG TERM... THE THREAT OF AN IMPENDING WINTER STORM HIGHLIGHT THE BEGINNING OF THE EXTENDED TOMORROW INTO EARLY SATURDAY. WE HAVE GONE AHEAD AND ISSUED A WINTER STORM WATCH FOR THE ENTIRE CWA. AS DESCRIBED IN THE SHORT TERM SECTION...WE ARE CONCERNED ABOUT A SIGNIFICANT ICING EVENT ACROSS OUR EASTERN ZONES TOMORROW INTO EARLY SATURDAY. FURTHER WEST...WE COULD SEE SOME LIGHTER ICING ON THE CAPROCK DURING THE DAY TOMORROW...THOUGH WE SHOULD SEE A CHANGEOVER TO SNOW DURING THE EVENING HOURS WITH THE POTENTIAL FOR MODERATE/HEAVY SNOW AND SEVERAL INCHES OF ACCUMULATION. THE STORM SYSTEM THAT WILL BRING THE WINTRY HEADACHE /OR WINTER WONDERLAND DEPENDING ON YOUR PERSPECTIVE/ IS AN UPPER LEVEL LOW CURRENTLY MOVING VERY LITTLE AS IT SPINS ACROSS ARIZONA. THIS UPPER LOW IS PROGGED TO DIG SOUTHEASTWARD INTO SOUTHERN NEW MEXICO BY LATE FRIDAY BEFORE BEING QUICKLY KICKED NORTHEASTWARD INTO WESTERN OKLAHOMA BY MIDDAY SATURDAY. THERE REMAIN SOME DIFFERENCES IN THE TRACK AND STRENGTH OF THIS UPPER LOW AS IT APPROACHES AND PASSES LATE FRIDAY AND EARLY SATURDAY...WHICH RESULT IN UNCERTAINTIES IN THE EXACT LOCATION OF THE HEAVIEST SNOW AND JUST HOW HEAVY THE SNOW WILL BE. THE 12Z NAM IS THE WEAKEST AND MOST PROGRESSIVE...WHICH WOULD TEND TO MINIMIZE THE DURATION OF STRONG LIFT AND POTENTIAL OF HEAVY SNOW. HOWEVER...WE HAVE TENDED TO SIDE WITH THE 12Z GFS AND ECMWF WHICH FAVOR A SLIGHTLY SLOWER AND STRONGER SYSTEM. GIVEN AN UPPER LOW TO OUR WEST WITH COLD AIR ALREADY IN PLACE...THE THREAT OF SIGNIFICANT WINTRY PRECIPITATION ALWAYS COMES TO MIND. IN THIS CASE...THE EXPECTED TRACK OF THE UPPER LOW IS NOT IDEAL FOR WIDESPREAD HEAVY SNOW FOR OUR CWA...THOUGH THIS TRACK COULD BRING HEAVY SNOW /4+ INCHES/ SOMEWHERE IN A SWATH ACROSS THE CAPROCK...AND POTENTIAL FAVORING OUR WESTERN AND NORTHERN ZONES WITH MORE WIDESPREAD 2-4 INCH AMOUNTS. FURTHER EAST ON THE CAPROCK INTO THE WESTERN ROLLING PLAINS...WE COULD SEE SOME LIGHT ICE ACCUMULATIONS /SLEET AND/OR FREEZING RAIN/ INTO EARLY FRIDAY EVENING BEFORE CHANGING OVER TO ALL SNOW. ICE...SLEET AND SNOW ACCUMULATIONS MAY COME UP SHY OF WINTER STORM CRITERIA BUT THE COMBINATION WOULD RESULT IN VERY HAZARDOUS TRAVEL. IT APPEARS FREEZING RAIN MAY LINGER AS THE PRIMARY P-TYPE ACROSS THE FAR SOUTHERN ROLLING PLAINS WELL INTO FRIDAY NIGHT...WITH PERHAPS A CHANGEOVER TO SLEET OR EVEN SNOW EARLY SATURDAY BEFORE QUICKLY DIMINISHING. ALL SAID...IT IS DEFINITELY GOING TO BE A MESS TO BE HASHED OUT OVER THE NEXT DAY...BUT A WINTER STORM WATCH IS JUSTIFIED WITH THE PROSPECTS FOR AN UPGRADE TO A WINTER WEATHER ADVISORY AND/OR WINTER STORM WARNING A GOOD BET OVER THE COMING 12-24 HOURS. ON A SIDE NOTE...WE DID BREAK THE WINTER STORM WATCH INTO TWO SECTIONS...ONE CONCENTRATING ON THE SIGNIFICANT ICING POTENTIAL IN THE ROLLING PLAINS AND IN EFFECT FROM EARLY FRIDAY MORNING THROUGH 9 AM SATURDAY. THE REMAINDER OF THE CWA /PRIMARILY ON THE CAPROCK/ IS INCLUDED IN THE SECOND PORTION OF THE WATCH AND HIGHLIGHTS LIGHTER ICE ACCUMULATION FRIDAY AFTERNOON...WITH THE POTENTIAL FOR SIGNIFICANT SNOW TOTALS /2-4+ INCHES/ FRIDAY EVENING INTO SATURDAY MORNING. THIS SECOND WATCH SECTION IS IN EFFECT FROM MIDDAY FRIDAY THROUGH 9 AM SATURDAY...THOUGH THE BULK OF THE SNOW POTENTIAL WILL LIKELY HOLD OFF UNTIL FRIDAY EVENING. ANY PRECIPITATION SHOULD QUICKLY COME TO AN END BEFORE MIDDAY SATURDAY AS THE UPPER LOW LIFTS OFF TO THE NORTHEAST AND THE DRY SLOT MOVES OVER. GUSTY WESTERLY WINDS WILL ALSO DEVELOP DURING THE DAY SATURDAY WHICH COULD BRING THE RISK FOR BLOWING SNOW...BUT A RETURN OF SUNSHINE AND TEMPERATURES CLIMBING ABOVE THE FREEZING MARK SHOULD TEND TO MITIGATE THIS. A COLD FRONT WILL FOLLOW SATURDAY NIGHT WITH BREEZY NORTH WINDS HELPING TO KEEP TEMPERATURES WELL BELOW AVERAGE TO CLOSE OUT THE WEEKEND. SPOTS OFF THE CAPROCK MAY STRUGGLE TO CLIMB ABOVE THE FREEZING MARK. ANOTHER COLD FRONT COULD FOLLOW QUICKLY MONDAY...THOUGH THIS IS LESS CERTAIN /AND BOTH THE GFS AND ECMWF HAVE BACKED OFF ON THIS/ SO WE HAVE TRENDED SLIGHTLY ABOVE THE SUPERBLEND /WHICH INCORPORATES 00Z ECMWF DATA/. THE BELOW AVERAGE TEMPERATURES AND DRY CONDITIONS WILL THEN PERSIST ON INTO THE MIDDLE OF NEXT WEEK UNDER NORTHWEST FLOW ALOFT...THOUGH A WEAK SOUTHWESTERN STORM SYSTEM COULD APPROACH BY NEXT THURSDAY OR FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 19 28 17 38 13 / 20 50 80 20 10 TULIA 21 28 20 37 16 / 20 40 80 20 10 PLAINVIEW 20 30 21 39 17 / 20 60 80 20 10 LEVELLAND 21 31 22 43 19 / 20 60 80 10 10 LUBBOCK 22 31 22 41 20 / 20 60 80 10 10 DENVER CITY 23 30 22 45 21 / 20 60 80 10 0 BROWNFIELD 22 30 23 42 21 / 30 60 80 10 0 CHILDRESS 22 29 26 41 19 / 30 60 80 30 10 SPUR 23 30 24 43 21 / 40 70 80 10 10 ASPERMONT 27 30 27 43 22 / 60 90 80 20 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM 6 AM CST FRIDAY THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES: TXZ026-031-032-037-038-043-044. WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES: TXZ021>025-027>030-033>036-039>042. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 352 PM CST THU JAN 1 2015 TXZ021>044-022200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 352 PM CST THU JAN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER AREAS OF FREEZING DRIZZLE AND FREEZING FOG WILL DEVELOP AGAIN TONIGHT. IN ADDITION...THE THREAT FOR FREEZING RAIN WILL GRADUALLY INCREASE...FAVORING THE ROLLING PLAINS WELL AFTER MIDNIGHT. WITH TEMPERATURES REMAINING BELOW FREEZING...EVEN LIGHT AMOUNTS OF FREEZING DRIZZLE OR FREEZING RAIN WILL CONTRIBUTE TO ALREADY SLICK ROADWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SIGNIFICANT ACCUMULATIONS OF FREEZING RAIN IN EXCESS OF 1/4 INCH ARE POSSIBLE ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE FROM EARLY FRIDAY THROUGH EARLY SATURDAY. A WINTER STORM WATCH IS IN EFFECT FROM 6 AM FRIDAY THROUGH 9 AM SATURDAY FOR MUCH OF THE ROLLING PLAINS. LIGHTER ACCUMULATIONS OF FREEZING RAIN AND SLEET ARE ALSO POSSIBLE ACROSS MUCH OF THE CAPROCK FRIDAY AFTERNOON BEFORE CHANGING OVER TO SNOW FRIDAY EVENING AND OVERNIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE ON THE CAPROCK. A WINTER STORM WATCH IS IN EFFECT FROM MIDDAY FRIDAY THROUGH 9 AM SATURDAY FOR LOCATIONS ON THE CAPROCK. THOSE WITH TRAVEL INTERESTS SHOULD PLAN FOR THE DEVELOPMENT OF HAZARDOUS ROAD CONDITIONS AND BE FLEXIBLE WITH THEIR TRAVEL PLANS. .SPOTTER INFORMATION STATEMENT... REPORTS OF TREACHEROUS ROADS AND SNOW OR ICE ACCUMULATIONS ARE REQUESTED.
The national radar mosaic for the moment the first event began.
15 winter weather, 3 ice storm, 3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548969, 548970, 548986, 548988, 548989, 548990, 548991, 548975, 548976, 548985, 548984, 548971, 548977, 548978, 548979, 548972, 548980, 548973, 548981, 548974, 548983.